Alert archive / New York / Lake Effect Snow Warnings in 2009

Lake Effect Snow Warning 9, NWS Buffalo, NY

December 3, 2009Erie County, New York

NWS Buffalo, NY issued this lake effect snow warning at Dec 3, 2009, 4:06 PM EST for Erie County, New York. It took effect at Dec 4, 2009, 6:00 AM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 3, 2009, 4:06 PM EST (21:06 UTC)
In effect from
Dec 4, 2009, 6:00 AM EST
Expired
Dec 4, 2009, 11:14 AM EST
In force
5 hr
Issued by
NWS Buffalo, NY

County Erie County, NY

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.1 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-12-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-12-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
493 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS41 KBUF 032106
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
406 PM EST THU DEC 3 2009

...SIGNIFICANT LAKE EFFECT SNOW WILL IMPACT THE BUFFALO METRO AREA
FRIDAY...

.DEEP LOW PRESSURE OVER NEW ENGLAND WILL PUSH THROUGH THE CANADIAN
MARITIMES TONIGHT. A COLD SOUTHWESTERLY FLOW OF AIR IN THE WAKE OF
THIS LOW WILL CROSS THE WARMER WATERS OF LAKE ERIE. THIS WILL
PRODUCE A BAND OF MODERATE TO HEAVY LAKE EFFECT ACROSS PARTS OF
THE NIAGARA FRONTIER...WITH THE HEAVIEST SNOWS FOCUSED ON THE
BUFFALO METRO AREA FRIDAY.

NYZ010-040515-
/O.NEW.KBUF.LE.W.0009.091204T1100Z-091205T0300Z/
NORTHERN ERIE-
INCLUDING THE CITY OF...BUFFALO
406 PM EST THU DEC 3 2009

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 6 AM TO 10 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT
SNOW WARNING...WHICH IS IN EFFECT FROM 6 AM TO 10 PM EST FRIDAY. 

A BAND OF LAKE EFFECT SNOW IS EXPECTED TO SET UP ACROSS NORTHERN
ERIE COUNTY FRIDAY MORNING. THE LAKE BAND IS EXPECTED TO SLOWLY
INTENSIFY THROUGH THE DAY AS IT SETTLES ACROSS THE BUFFALO METRO
AREA AND THE NORTHERN SUBURBS...WITH THE HEAVIEST SNOWFALL
AMOUNTS EXPECTED TO BE FROM MID AFTERNOON FRIDAY INTO THE EARLY
EVENING.

SNOWFALL RATES OF UP TO ONE INCH PER HOUR CAN BE EXPECTED WITHIN
THE HEART OF THE SNOW BAND...WITH TOTAL SNOWFALL ACCUMULATIONS
RANGING FROM 5 TO 10 INCHES WHERE THE HEAVIEST SNOWS PERSIST. 
THUNDER AND LIGHTNING MAY ALSO OCCUR AT TIMES WITHIN THIS BAND.
THE HEAVY SNOW WILL LIKELY MAKE FOR A DIFFICULT LATE AFTERNOON
RUSH HOUR.

THE LAKE EFFECT BAND IS EXPECTED TO SHIFT SOUTH FRIDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST
UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT
WWW.WEATHER.GOV/BUFFALO.

&&

$$

NYZ001-002-011-040515-
/O.NEW.KBUF.LE.Y.0045.091204T1100Z-091204T2300Z/
NIAGARA-ORLEANS-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BATAVIA
406 PM EST THU DEC 3 2009

...LAKE EFFECT SNOW ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT FROM 6 AM TO 6 PM EST FRIDAY. 

A BAND OF LAKE EFFECT SNOW IS EXPECTED TO SET UP ACROSS THE
NIAGARA FRONTIER EARLY FRIDAY MORNING. THE LAKE BAND IS EXPECTED
TO SLOWLY INTENSIFY THROUGH THE DAY AS IT SLOWLY SETTLES
SOUTHWARD. THE HEAVIEST SNOWFALL IS EXPECTED TO OCCUR ACROSS
SOUTHERN NIAGARA AND SOUTHERN ORLEANS COUNTIES DURING THE MORNING
HOURS. SNOWFALL TOTALS OF 3 TO 6 INCHES ARE LIKELY...PRIMARILY
SOUTH OF LOCKPORT AND ALBION.

THE HEAVIEST SNOWFALL AMOUNTS ACROSS GENESEE COUNTY WILL LIKELY
OCCUR FRIDAY AFTERNOON AND EARLY EVENING. SNOWFALL TOTALS OF 3 TO
6 INCHES ARE LIKELY...PRIMARILY WEST OF BATAVIA.

THE LAKE EFFECT BAND IS EXPECTED TO SHIFT SOUTH LATE FRIDAY
AFTERNOON AND FRIDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST
UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT
WWW.WEATHER.GOV/BUFFALO.

&&

$$

TMA
3 follow-up statements
000 
WWUS41 KBUF 040251
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
951 PM EST THU DEC 3 2009

...SIGNIFICANT LAKE EFFECT SNOW WILL IMPACT THE BUFFALO METRO
AREA FRIDAY...

.DEEP LOW PRESSURE EAST OF NEW ENGLAND WILL PUSH THROUGH THE
CANADIAN MARITIMES OVERNIGHT. A COLD SOUTHWESTERLY FLOW OF AIR IN
THE WAKE OF THIS LOW WILL CROSS THE WARMER WATERS OF LAKE ERIE.
THIS WILL PRODUCE A BAND OF MODERATE TO HEAVY LAKE EFFECT ACROSS
PARTS OF THE NIAGARA FRONTIER...WITH THE HEAVIEST SNOWS FOCUSED ON
THE BUFFALO METRO AREA FRIDAY.

NYZ010-041100-
/O.CON.KBUF.LE.W.0009.091204T1100Z-091205T0300Z/
NORTHERN ERIE-
INCLUDING THE CITY OF...BUFFALO
951 PM EST THU DEC 3 2009

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM
EST FRIDAY...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 6 AM TO 10 PM
EST FRIDAY. 

A BAND OF LAKE EFFECT SNOW IS EXPECTED TO SET UP ACROSS NORTHERN
ERIE COUNTY EARLY FRIDAY MORNING. THE LAKE BAND WILL ENTER THE
BUFFALO METRO AREA EARLY FRIDAY MORNING...BRINGING MODERATE SNOW
TO SOME LOCATIONS DURING THE MORNING COMMUTE. THE BAND WILL
MEANDER NORTH LATE IN THE MORNING...BEFORE BACK ACROSS THE
BUFFALO METRO AREA AND THE NORTHERN SUBURBS DURING THE AFTERNOON
AND EARLY EVENING. THE BAND WILL PRODUCE MODERATE TO HEAVY
SNOWFALL ON FRIDAY AFTERNOON AND FRIDAY EVENING.

SNOWFALL RATES OF UP TO ONE INCH PER HOUR CAN BE EXPECTED WITHIN
THE HEART OF THE SNOW BAND...WITH TOTAL SNOWFALL ACCUMULATIONS
RANGING FROM 5 TO 10 INCHES WHERE THE HEAVIEST SNOWS PERSIST.
THUNDER AND LIGHTNING MAY ALSO OCCUR AT TIMES WITHIN THIS BAND.
THE SNOW WILL IMPACT THE MORNING AND AFTERNOON COMMUTES IN THE
BUFFALO METRO AREA.

THE LAKE EFFECT BAND IS EXPECTED TO SHIFT SOUTH FRIDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST
UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT
WWW.WEATHER.GOV/BUFFALO.

&&

$$

NYZ001-002-011-041100-
/O.CON.KBUF.LE.Y.0045.091204T1100Z-091204T2300Z/
NIAGARA-ORLEANS-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BATAVIA
951 PM EST THU DEC 3 2009

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM
EST FRIDAY...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM
EST FRIDAY. 

A BAND OF LAKE EFFECT SNOW IS EXPECTED TO LIFT INTO THE NIAGARA
FRONTIER EARLY FRIDAY MORNING. THE LAKE BAND IS EXPECTED TO SLOWLY
INTENSIFY THROUGH THE DAY AS IT SLOWLY SETTLES SOUTHWARD. THE
HEAVIEST SNOWFALL IS EXPECTED TO OCCUR ACROSS SOUTHERN NIAGARA AND
SOUTHERN ORLEANS COUNTIES DURING THE MORNING HOURS. SNOWFALL
TOTALS OF 3 TO 6 INCHES ARE LIKELY...PRIMARILY SOUTH OF LOCKPORT
AND ALBION.

THE HEAVIEST SNOWFALL AMOUNTS ACROSS GENESEE COUNTY WILL LIKELY
OCCUR FRIDAY AFTERNOON AND EARLY EVENING. SNOWFALL TOTALS OF 3 TO
6 INCHES ARE LIKELY...PRIMARILY WEST OF BATAVIA.

THE LAKE EFFECT BAND IS EXPECTED TO SHIFT SOUTH LATE FRIDAY
AFTERNOON AND FRIDAY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST
UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT
WWW.WEATHER.GOV/BUFFALO.

&&

$$
000 
WWUS41 KBUF 040953
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
453 AM EST FRI DEC 4 2009

...ACCUMULATING LAKE EFFECT SNOW WILL IMPACT THE BUFFALO METRO
AREA...

.COLD AIR CROSSING LAKE ERIE TODAY WILL GENERATE A BAND OF LAKE
EFFECT SNOW ACROSS THE NIAGARA FRONTIER. THE WET SNOW WITHIN THIS
BAND COULD BE MODERATE TO EVEN HEAVY AT TIMES...WITH THE FOCUS OF
THE ACTIVITY NEAR OR IN THE BUFFALO METRO AREA. THE LAKE SNOW WILL
DIMINISH IN COVERAGE AND INTENSITY THIS AFTERNOON AND EVENING.

NYZ010-041800-
/O.CON.KBUF.LE.W.0009.091204T1100Z-091205T0300Z/
NORTHERN ERIE-
INCLUDING THE CITY OF...BUFFALO
453 AM EST FRI DEC 4 2009

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 10 PM EST
THIS EVENING...

A LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING. 

A BAND OF LAKE EFFECT SNOW WILL DEVELOP OVER LAKE ERIE AND EXTEND
ACROSS THE NORTHERN SECTIONS OF THE COUNTY THIS MORNING. THE WET
SNOW COULD BECOME HEAVY AT TIMES LATER THIS MORNING BEFORE
DIMINISHING IN INTENSITY THIS AFTERNOON. IN FACT...THE LAKE SNOW
COULD BECOME MIXED WITH A LITTLE RAIN THIS AFTERNOON. THE LAKE
EFFECT SHOULD THEN CHANGE BACK TO JUST SNOW THIS EVENING.

SNOWFALL RATES OF UP TO ONE INCH PER HOUR CAN BE EXPECTED WITHIN
THE HEART OF THE SNOW BAND...WITH TOTAL SNOWFALL ACCUMULATIONS
RANGING FROM 5 TO 10 INCHES WHERE THE HEAVIEST SNOWS PERSIST.
IT IS NOT OUT OF THE QUESTION THAT THE HEAVIER SNOW THIS MORNING
COULD BE ACCOMPANIED BY A LITTLE THUNDER AND LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST
UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT
WWW.WEATHER.GOV/BUFFALO.

&&

$$

NYZ001-002-011-041800-
/O.CON.KBUF.LE.Y.0045.091204T1100Z-091204T2300Z/
NIAGARA-ORLEANS-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BATAVIA
453 AM EST FRI DEC 4 2009

...LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST
THIS EVENING...

A LAKE EFFECT SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS
EVENING. 

A BAND OF LAKE EFFECT SNOW WILL DEVELOP OVER LAKE ERIE AND EXTEND
ACROSS PARTS OF THE NIAGARA FRONTIER AS THE MORNING PROGRESSES.
WHILE ERIE COUNTY WILL PICK UP THE GREATEST SNOWFALL...ALL OF THE
NIAGARA FRONTIER SHOULD BE ABLE TO PICK UP AT LEAST A LITTLE SNOW. 
ACCUMULATIONS OUTSIDE ERIE COUNTY WILL RANGE FROM AN INCH OR SO
NEAR LAKE ONTARIO TO 3 TO 5 INCHES OVER SOUTHERN NIAGARA AND
WESTERN SECTIONS OF ORLEANS AND GENESEE COUNTIES. 

THE WET SNOW SHOULD DIMINISH IN INTENSITY DURINGH THE MIDDAY AND
AFTERNOON... WHEN THE PRECIPITATION COULD MIX WITH A LITTLE RAIN.
THE LAKE EFFECT SHOULD THEN CHANGE BACK TO JUST SNOW SHOWERS THIS
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST
UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT
WWW.WEATHER.GOV/BUFFALO.

&&

$$
RSH
000 
WWUS41 KBUF 041614
WSWBUF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1114 AM EST FRI DEC 4 2009

...LAKE EFFECT SNOW TO IMPACT THE NIAGARA FRONTIER THIS AFTERNOON
AND EVENING...

.COLD AIR CROSSING LAKE ERIE WILL CONTINUE TO GENERATE A BAND OF
LAKE EFFECT SNOW ACROSS THE NIAGARA FRONTIER THIS AFTERNOON AND
EVENING. THE MAIN IMPACT FROM SNOW WILL BE FELT ACROSS THE
NORTHERN BUFFALO SUBURBS AND SOUTHERN NIAGARA COUNTY...EXTENDING
EAST INTO ORLEANS AND NORTHERN GENESEE COUNTIES. THE SNOW
INTENSITY IS EXPECTED TO WEAKEN DURING THE AFTERNOON...THEN PICK
UP A BIT DURING THE EVENING. 

NYZ010-050015-
/O.CAN.KBUF.LE.W.0009.000000T0000Z-091205T0300Z/
/O.EXB.KBUF.LE.Y.0045.000000T0000Z-091205T0300Z/
NORTHERN ERIE-
INCLUDING THE CITY OF...BUFFALO
1114 AM EST FRI DEC 4 2009

...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL 10 PM EST THIS
EVENING...
...LAKE EFFECT SNOW WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A LAKE EFFECT
SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING.
THE LAKE EFFECT SNOW WARNING HAS BEEN CANCELLED. 

A NARROW BAND OF LAKE EFFECT SNOW WILL CONTINUE TO IMPACT THE
NORTHERN SUBURBS OF BUFFALO DURING THE AFTERNOON AND EVENING.
SNOWFALL RATES OF ONE HALF INCH PER HOUR ARE EXPECTED IN THE MOST
STEADY PART OF THE SNOW BAND DURING THE AFTERNOON. THIS WILL
RESULT IN ANOTHER 2 TO 3 INCHES OF SNOW FOR AREAS SUCH AS GRAND
ISLAND, NORTH TONAWANDA, AMHERST AND CLARENCE CENTER. THE SNOW
MAY PICK UP A BIT DURING THE EVENING AND ACCUMULATE ANOTHER
COUPLE OF INCHES...RESULTING IN TOTAL SNOW ACCUMULATIONS OF 3 TO 5
INCHES BY LATE EVENING.

AREAS FROM THE BUFFALO AIRPORT SOUTHWARD WILL SEE LITTLE OR NO
ACCUMULATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST
UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT
WWW.WEATHER.GOV/BUFFALO.

&&

$$

NYZ001-002-011-050015-
/O.EXT.KBUF.LE.Y.0045.000000T0000Z-091205T0300Z/
NIAGARA-ORLEANS-GENESEE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BATAVIA
1114 AM EST FRI DEC 4 2009

...LAKE EFFECT SNOW ADVISORY NOW IN EFFECT UNTIL 10 PM EST THIS
EVENING...

THE LAKE EFFECT SNOW ADVISORY IS NOW IN EFFECT UNTIL 10 PM EST
THIS EVENING. 

A NARROW BAND OF LAKE EFFECT SNOW WILL CONTINUE TO IMPACT SOUTHERN
NIAGARA COUNTRY...ORLEANS COUNTY AND NORTHERN GENESEE COUNTY 
DURING THE AFTERNOON AND EVENING. SNOWFALL RATES OF ONE HALF INCH
PER HOUR ARE EXPECTED IN THE MOST STEADY PART OF THE SNOW BAND
DURING THE AFTERNOON. THIS WILL RESULT IN ANOTHER 2 TO 3 INCHES OF
SNOW FOR AREAS SUCH AS PENDELTON, RAPIDS, LOCKPORT, MEDINA, ALBION
AND ALABAMA. THE SNOW MAY PICK UP A BIT DURING THE EVENING AND
ACCUMULATE ANOTHER COUPLE OF INCHES...RESULTING IN TOTAL SNOW
ACCUMULATIONS OF 3 TO 5 INCHES BY LATE EVENING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN LAKE EFFECT SNOW THE WEATHER CAN VARY FROM LOCALLY HEAVY SNOW
IN NARROW BANDS TO CLEAR SKIES JUST A FEW MILES AWAY. IF YOU WILL
BE TRAVELING ACROSS THE REGION BE PREPARED FOR RAPID CHANGES IN
ROAD AND VISIBILITY CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR THE LATEST
UPDATES. ADDITIONAL DETAILS CAN ALSO BE FOUND AT
WWW.WEATHER.GOV/BUFFALO.

&&

$$

TJP

What forecasters said that day

The local office's own words before this lake effect snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this lake effect snow warning went out at Dec 3, 3:47 PM EST, 19 minutes earlier.

Area forecast discussion, Dec 3, 3:47 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
347 PM EST THU DEC 3 2009

.SYNOPSIS...
DEEP LOW PRESSURE OVER NEW ENGLAND WILL CONTINUE TO MOVE AWAY
FROM THE AREA TONIGHT. COLDER AIR FOLLOWING THE LOW WILL BRING
ACCUMULATING LAKE EFFECT SNOWS TONIGHT THROUGH FRIDAY NIGHT. THE
LAKE EFFECT SNOW WILL SLOWLY DIMINISH DURING SATURDAY. HIGH
PRESSURE WILL BUILD OVER THE REGION SUNDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
     SIGNIFICANT LAKE EFFECT SNOW EXPECTED TO IMPACT THE NIAGARA
FRONTIER FRIDAY BEFORE SHIFTING SOUTH INTO THE SOUTHERN TIER FRIDAY
NIGHT...

THE LATEST SURFACE MAP SHOWS LOW PRESSURE CENTERED OVER MAINE WITH
A BRISK WESTERLY FLOW OF COLDER AIR STARTING TO SET UP ACROSS THE
LOWER GREAT LAKES. THE WESTERLY UPSLOPE FLOW IS GENERATING A BETTER
ORGANIZED AREA OF RAIN SHOWERS ACROSS THE SOUTHERN TIER...WHILE RAIN
SHOWERS ARE STARTING TO DEVELOP WELL EAST OF LAKE ONTARIO. AS THE
COLDER AIR CONTINUES TO DEEPEN THIS EVENING AND TONIGHT...THE MAIN
FOCUS WILL SHIFT TO LAKE EFFECT SNOW AS 850 MB TEMPERATURES COOL TO
ABOUT -7C BY FRIDAY MORNING. EXPECT THE BULK OF THE LAKE EFFECT SNOW
TO IMPACT THE SOUTHERN TIER TONIGHT WITH POSSIBLE ACCUMULATIONS OF 2
TO 4 INCHES.

ON FRIDAY...THE BOUNDARY LAYER WINDS WILL BACK MORE TO THE SOUTHWEST
AS A MID LEVEL TROUGH DEEPENS ACROSS THE CENTRAL GREAT LAKES. THIS
WILL ALLOW ANY ONGOING LAKE EFFECT SNOW BANDS TO SHIFT TO THE NORTH
AND SET UP ACROSS THE NIAGARA FRONTIER. WHILE THE NAM12 PROFILES DO
NOT SHOW A REAL DEEP LAYER OF MOISTURE OR IDEAL SNOW CRYSTAL
GROWTH...
THE MAIN CONCERN IS THAT THE SNOW BANDS WILL REMAIN STEADY STATE FOR
A GOOD PART OF THE DAY...ESPECIALLY IMPACTING NORTHERN ERIE...
SOUTHERN NIAGARA AND WESTERN ORLEANS AND GENESEE COUNTIES. BASED ON
THIS ANTICIPATED TREND...WE HAVE DECIDED TO ISSUE A LAKE EFFECT SNOW
WARNING FOR NORTHERN ERIE COUNTY...WITH LAKE EFFECT SNOW ADVISORIES
IN EFFECT FOR THE OTHER THREE COUNTIES.

WE EXPECT THE LAKE SNOWS TO HAVE A SIGNIFICANT IMPACT ON THE LATE
AFTERNOON/EARLY EVENING RUSH HOUR TRAFFIC IN METRO BUFFALO. AS THE
BOUNDARY LAYER WINDS VEER SLOWLY TO THE WEST SOUTHWEST...THE SNOW
BANDS ARE EXPECTED TO SETTLE INTO SOUTHERN ERIE COUNTY LATE IN THE
DAY.

EAST OF LAKE ONTARIO...THE BUFKIT PROFILES DO NOT SHOW ADEQUATE LOW
LEVEL MOISTURE FOR ORGANIZED LAKE EFFECT SNOW UNTIL LATER IN THE
AFTERNOON. THEREFORE...NO LAKE EFFECT HEADLINES HAVE BEEN ISSUED FOR
THIS AREA YET.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
LAKE EFFECT OFF LAKE ERIE...
THE LAKE EFFECT SNOW BAND WILL BE SHIFTING TO THE SOUTH FRIDAY
NIGHT AND WILL PRIMARILY IMPACTING...CENTRAL AND SOUTHERN ERIE
COUNTY...INCLUDING THE BUFFALO SOUTHTOWNS...WESTERN WYOMING
COUNTY AND DOWN ACROSS NORTHERN SECTIONS OF CHAUTAUQUA AND
CATTARAUGUS COUNTIES. THIS LAKE PLUME SHOULD STILL BE RATHER
INTENSE WITH THE POTENTIAL FOR SEVERAL INCHES OF SNOW. LAKE
EFFECT SNOW HEADLINES MAY NEED TO BE SHIFTED SOUTH INTO THESE
AREAS FOR FRIDAY NIGHT.

LAKE EFFECT OFF LAKE ONTARIO...
THE LAKE EFFECT SNOW BAND WILL BE SET UP ACROSS JEFFERSON COUNTY
AT THE START OF THE PERIOD...LIKELY FROM WATERTOWN NORTHWARD. THE
LAKE PLUME SHOULD INTENSIFY FRIDAY NIGHT AS IT BEGINS TO SETTLE
FARTHER TO THE SOUTH AS THE FULL FETCH OF LAKE ONTARIO IS
REALIZED. THE POTENTIAL EXISTS FOR SEVERAL INCHES OF SNOW. LAKE
EFFECT SNOW HEADLINES MAY EVENTUALLY NEED TO BE ISSUED FOR THIS
AREA FRIDAY NIGHT.

AS SURFACE HIGH PRESSURE BUILDS OVER THE EASTERN LAKES DURING THE
DAY SATURDAY...THE BOUNDARY LAYER SHOWS MORE DRYING AND SHEAR WILL
INCREASE SIGNIFICANTLY WITH THE LAKE EFFECT SNOW BECOMING
MULTIBANDED OFF LAKE ERIE...CONTINUING INTO SATURDAY AFTERNOON OFF
LAKE ONTARIO BUT THEN BREAKING DOWN DURING THE EVENING.

THE SURFACE HIGH WILL CONTINUE TO BUILD OVER THE AREA SATURDAY NIGHT
AND SUNDAY WITH ONLY A LINGERING CHANCE FOR LAKE INDUCED SNOW
SHOWERS AS A COLD WESTERLY FLOW PERSISTS. AMOUNT OF MOISTURE AND
PRESENCE OF SHEAR ALOFT WILL LIMIT THE POTENTIAL FOR SIGNIFICANT
ACCUMULATIONS.

TEMPERATURES SATURDAY WILL RANGE FROM THE UPPER 20S OVER THE
SOUTHERN TIER TO THE UPPER 30S OUTSIDE OF THE LAKE SNOW AREAS. LOWS
DURING FRIDAY NIGHT WILL BE IN THE LOW TO MID 20S OVERALL...WITH
SOME UPPER 20S IN THE LAKE SNOW AREAS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
RIDGING CONTINUES ACROSS THE AREA SUNDAY AND MONDAY WHICH SHOULD
BRING AN END TO THE LAKE EFFECT ACTIVITY. THE RIDGE SHIFTS EAST OF
THE AREA BY TUESDAY SETTING UP A PERIOD OF WEAK WARM AIR ADVECTION
AHEAD OF A LOW MOVING THROUGH THE LAKES REGION INTO CANADA. THERE
COULD BE A GENERAL LIGHT SNOW TUESDAY AND TUESDAY NIGHT.

LATEST MEDIUM RANGE MODELS AND ENSEMBLE FORECASTS ARE CONTINUING
TO SHOW AN INTERESTING FEATURE DEVELOPING BY MID WEEK IN THE FORM
OF LOW PRESSURE OVER THE GULF COASTAL STATE AND WORKING NORTHWARD
IN THE WEDNESDAY TO THURSDAY TIME FRAME. MODELS STILL UNDECIDED ON
TRACK OF THE LOW. SOME SUGGESTION THAT THE TRACK MAY REMAIN SOUTH
OF THE AREA WHICH WOULD ALLOW FOR THE BULK OF THE PRECIPITATION TO
BE A WINTRY VARIETY. THE 12Z GFS AND ECMWF SUGGESTING A MORE
WESTERN TRACK WHICH WOULD ALLOW FOR A WARMER SOLUTION. THIS PERIOD
WILL HAVE TO BE MONITOR CLOSELY.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
IFR CIGS WILL BE FOUND ACROSS THE WESTERN COUNTIES THIS MORNING AS
PLENTY OF LOW LEVEL MOISTURE WILL REMAIN IN PLACE WHILE DEEP LOW
PRESSURE WILL RACE AWAY TO OUR EAST. IN FACT...LIFR CIGS WILL BE
POSSIBLE FROM MID MORNING UNTIL MID AFTERNOON...ESP ACROSS THE WRN
SOUTHERN TIER. EST OF LK ONTARIO...CONDITIONS WILL ALSO DETERIORATE
TO IFR AS THE MORNING PROGRESSES.

THE LOW CIGS EARLY THIS MORNING WILL BE ACCOMPANIED BY SOME
SHOWERS...WHICH WILL TAPER OFF IN AREAL COVERAGE DURING THE MIDDAY.

ALONG WITH THE LOW CLOUDS AND SCATTERED SHOWERS...WEST TO SOUTHWEST
WINDS WILL GUST TO 35 KNOTS ACROSS THE REGION TODAY. SLIGHTLY HIGHER
GUSTS MAY BE FOUND NEAR LAKE ERIE AND ACROSS THE HIGHER TERRAIN OF
THE WRN SOUTHERN TIER.

FOR TONIGHT...SOME OF THE LOW LEVEL MOISTURE WILL GET SCOURED OUT SO
CIGS SHOULD IMPROVE FOR MOST LOCATIONS. WHILE CONDITIONS WILL LIKELY
IMPROVE TO VFR...LAKE EFFECT RAIN AND SNOW SHOWERS EAST OF BOTH
LAKES WILL RESULT IN MVFR CONDITIONS FOR SITES SUCH AS KJHW. THE
LAKE BANDS WILL DRIFT NORTH TO BUFFALO AND WATERTOWN BY DAYBREAK
FRIDAY...WITH MVFR CONDITIONS EXPECETD THERE AS WELL.

OUTLOOK...
FRIDAY AND SATURDAY...MVFR IN SCATTERED SNOW SHOWERS. LOCAL IFR/LIFR
IN STEADIER SNOWS EAST OF THE LAKES.
SUNDAY...VFR WITH OCCASIONAL MVFR IN SNOW SHOWERS.
MONDAY...MAINLY VFR.

&&

.MARINE...
DEEP LOW PRESSURE OVER NEW ENGLAND WILL CONTINUE TO LIFT NORTHEAST
AND INTO THE CANADIAN MARITIMES TONIGHT. STRONG COLD AIR ADVECTION
SURGING ACROSS THE LOWER LAKES IN THE WAKE OF THE LOW WILL PRODUCE
PERIODS OF STRONG WINDS AND HIGH WAVE CONDITIONS. THE GALE
WARNING WILL REMAIN ON THE EASTERN TWO THIRDS OF LAKE ONTARIO
THROUGH THE AFTERNOON. SMALL CRAFT ADVISORIES WILL REMAIN IN
EFFECT FOR ALL NEARSHORE AREAS THROUGH THE DAY FRIDAY...INCLUDING
THE NIAGARA RIVER AND SAINT LAWRENCE RIVER. SMALL CRAFT CONDITIONS
MAY EXTEND INTO FRIDAY NIGHT...ESPECIALLY ALONG THE LAKE ONTARIO
NEARSHORE WATERS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW ADVISORY FROM 6 AM TO 6 PM EST FRIDAY FOR
     NYZ001-002-011.
     LAKE EFFECT SNOW WARNING FROM 6 AM TO 10 PM EST FRIDAY FOR
     NYZ010.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR LEZ020.
         SMALL CRAFT ADVISORY UNTIL 10 PM EST FRIDAY FOR LEZ040-041.
         GALE WARNING UNTIL 6 PM EST THIS EVENING FOR
         LOZ043>045-063>065.
         SMALL CRAFT ADVISORY UNTIL 10 PM EST FRIDAY FOR LOZ042.
         SMALL CRAFT ADVISORY UNTIL 1 AM EST FRIDAY FOR SLZ022-
         024.

&&

SYNOPSIS...TMA
NEAR TERM...TJP
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...RSH
MARINE...TMA
Hazardous weather outlook, Dec 3, 6:09 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
609 AM EST THU DEC 3 2009

NYZ001-002-041115-
NIAGARA-ORLEANS-
609 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010>012-019-020-085-041115-
NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
609 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MUCH COLDER AIR FOLLOWING FOR FRIDAY INTO THE WEEKEND COULD BRING
THE POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOWS. AT THIS TIME
THOUGH THERE IS UNCERTAINTY BECAUSE THE AIR MAY BECOME TOO DRY FOR
SIGNIFICANT ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ003>005-013-014-021-041115-
MONROE-WAYNE-NORTHERN CAYUGA-LIVINGSTON-ONTARIO-ALLEGANY-
609 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-041115-
OSWEGO-JEFFERSON-LEWIS-
609 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

MUCH COLDER AIR FOLLOWING FOR FRIDAY INTO THE WEEKEND
COULD BRING THE POTENTIAL FOR SIGNIFICANT LAKE EFFECT SNOWS. AT
THIS TIME THOUGH THERE IS UNCERTAINTY BECAUSE THE AIR MAY BECOME
TOO DRY FOR SIGNIFICANT ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-SLZ022-024-041115-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
609 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE WIND GUSTS ARE POSSIBLE AT TIMES THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LOZ062>065-041115-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
609 AM EST THU DEC 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ONTARIO.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GALE WIND GUSTS ARE POSSIBLE AT TIMES THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 1:34 PM ESTGale WarningBUF4 hr
Dec 3, 4:06 PM ESTLake Effect Snow AdvisoryBUFErie, Genesee, Niagara, Orleans23 hr

Nearby

Lake Effect Snow Warnings in New York, 2009Every lake effect snow warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.